Background: The goals of treatment for multiple myeloma (MM) are to induce remission, prolong survival and maintain quality of life. Corticosteroids (“steroids”) are an important component of treatment regimens but cause a number of significant, poorly understood adverse effects (AEs) which profoundly affect quality of life (QoL). Greater understanding of the experience of these AEs and their management can enhance patient education and supportive care measures.
1) Examine the experience of AEs of high dose steroids of MM patients and their carers, including AE profile, severity and overall impact, and
2) Describe clinicians’ perspectives of the AE profile for and clinical management of steroids. Aim 1 is the focus of this abstract.
Method: A two-phase study with a mixed method design was employed. Phase one (qualitative), Focus group and individual interviews with current MM patients and carers to examine the experience of AEs, information and support needs. Data was analysed with content analysis. Phase Two (mixed) Prospective collection using a tailored patient diary recorded over 2 month period to capture subjective assessment of AE, type, frequency, severity and impact. Symptom Assessment Scale and questions prompts with scales and open-ended questions were included. Participants also participated in individual interviews pre and post diary data collection.
Results: 47 participants participated in the focus group interviews and 22 participants took part in in-depth individual interviews and diaries. Major themes identified included learning & knowing, adapting & accommodating, taking ownership and negotiating. Tracking tools were utilised to help manage AEs. 110 weekly journals were completed. Most commonly reported AEs include mood changes, insomnia, facial flushing and let down effect. The overt nature of mood changes have an adverse impact and adaptive behaviours such as isolating self from others were utilised to manage this AE. Mood and energy changes are common reasons for dose adjustment, and dose reductions due to AEs are frequent.
Conclusions: Themes identified in the interview and journaling confirm that steroids cause a range of AEs and that dose reductions are often applied to minimise the impact. Patients use experience and tracking tools to learn how best to accommodate steroids effects. Results from this study will inform part 2 of the study and identify ways to improve clinical management of AEs associated with steroid therapy.